Alert archive / Wyoming / High Wind Warnings in 2020

High Wind Warning 23, NWS Riverton, WY

November 25, 2020Natrona County, Wyoming

NWS Riverton, WY issued this high wind warning at Nov 25, 2020, 2:46 AM MST for Natrona County, Wyoming. It took effect at Nov 25, 2020, 9:00 AM MST. It was in force for 9 hr. 1 report came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
Nov 25, 2020, 2:46 AM MST (09:46 UTC)
In effect from
Nov 25, 2020, 9:00 AM MST
Expired
Nov 25, 2020, 6:00 PM MST
In force
9 hr
Issued by
NWS Riverton, WY

County Natrona County, WY

The radar

The Riverton/Lander radar (KRIW), 137 km from the middle of the area, began a volume at 09:44 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Nov 25, 11:33 AM MSTNON-TSTM WND GST 606 Nw Mills, WYASOS STATION KCPR CASPER AIRPORT.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

The nearest sounding before it

Riverton, WY (KRIW), launched 00:00Z, 9.8 hours before the alert went out and 131 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Riverton, WY at 00:00Z on 2020-11-25Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Riverton, WY at 00:00Z on 2020-11-25The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 91 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2480 m above ground
0-6 km bulk shear
40 kt
0-1 km storm-relative helicity
91 m²/s²
0-3 km storm-relative helicity
125 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

011 
WWUS75 KRIW 250946
NPWRIW

URGENT - WEATHER MESSAGE
National Weather Service Riverton WY
246 AM MST Wed Nov 25 2020

WYZ020-260100-
/O.UPG.KRIW.HW.A.0013.201125T1600Z-201126T0100Z/
/O.NEW.KRIW.HW.W.0023.201125T1600Z-201126T0100Z/
Natrona County Lower Elevations-
Including the city of Casper
246 AM MST Wed Nov 25 2020

...HIGH WIND WARNING IN EFFECT FROM 9 AM THIS MORNING TO 6 PM MST
THIS EVENING...

* WHAT...Southwest winds 30 to 40 mph with gusts up to 60 mph 
  expected.

* WHERE...Natrona County Lower Elevations.

* WHEN...From 9 AM this morning to 6 PM MST this evening.

* IMPACTS...Mainly to travel. Travel will be difficult, 
  especially for light and high profile vehicles.


PRECAUTIONARY/PREPAREDNESS ACTIONS...

Use caution if you must drive. Keep both hands on your steering
wheel in case of a sudden, strong wind gust. Fasten loose objects
or shelter objects in a safe location, prior to the onset of 
winds.

&&

$$

For more information from the National Weather Service visit
https://weather.gov/riw
3 follow-up statements
795 
WWUS75 KRIW 251548
NPWRIW

URGENT - WEATHER MESSAGE
National Weather Service Riverton WY
848 AM MST Wed Nov 25 2020

WYZ020-260100-
/O.CON.KRIW.HW.W.0023.201125T1600Z-201126T0100Z/
Natrona County Lower Elevations-
Including the city of Casper
848 AM MST Wed Nov 25 2020

...HIGH WIND WARNING REMAINS IN EFFECT UNTIL 6 PM MST THIS
EVENING...

* WHAT...Southwest winds 30 to 40 mph with gusts up to 60 mph 
  expected.

* WHERE...Natrona County Lower Elevations.

* WHEN...Until 6 PM MST this evening.

* IMPACTS...Mainly to travel. Travel will be difficult, 
  especially for light and high profile vehicles.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Use caution if you must drive. Keep both hands on your steering
wheel in case of a sudden, strong wind gust. 

&&

$$

Team Riverton/21
967 
WWUS75 KRIW 251908
NPWRIW

URGENT - WEATHER MESSAGE
National Weather Service Riverton WY
1208 PM MST Wed Nov 25 2020

WYZ020-260100-
/O.CON.KRIW.HW.W.0023.000000T0000Z-201126T0100Z/
Natrona County Lower Elevations-
Including the city of Casper
1208 PM MST Wed Nov 25 2020

...HIGH WIND WARNING REMAINS IN EFFECT UNTIL 6 PM MST THIS
EVENING...

* WHAT...Southwest winds 30 to 40 mph with gusts up to 60 mph
  expected. At 1130 AM, the Casper Airport measured a wind gust of
  60 mph.

* WHERE...Natrona County Lower Elevations.

* WHEN...Until 6 PM MST this evening.

* IMPACTS...Mainly to travel. Travel will be difficult, 
  especially for light and high profile vehicles.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Use caution if you must drive. Keep both hands on your steering
wheel in case of a sudden, strong wind gust.

&&

$$

Team Riverton/21
033 
WWUS75 KRIW 260123
NPWRIW

URGENT - WEATHER MESSAGE
National Weather Service Riverton WY
623 PM MST Wed Nov 25 2020

WYZ020-260230-
/O.EXP.KRIW.HW.W.0023.000000T0000Z-201126T0100Z/
Natrona County Lower Elevations-
Including the city of Casper
623 PM MST Wed Nov 25 2020

...HIGH WIND WARNING HAS EXPIRED...

Wind speeds have decreased across the area and the threat for high
wind no longer exists. Thus, the high wind warning has been
allowed to expire as of 6 PM MST. 

$$

For more information from the National Weather Service visit
https://weather.gov/riw

What forecasters said that day

The local office's own words before this high wind warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Riverton, WY wrote its last area forecast discussion before this high wind warning went out at Nov 24, 2:40 PM MST, 12 hours 6 minutes earlier.

Area forecast discussion, Nov 24, 2:40 PM MST, 12 hours 6 minutes before
Area Forecast Discussion
National Weather Service Riverton WY
240 PM MST Tue Nov 24 2020

.SHORT TERM...Tonight through Tuesday night

No real concerns in the very short term through tonight with ridging
in place across the area bringing sunshine and near so somewhat
above normal temperatures. However, things will change starting late
tonight and especially Wednesday into Wednesday night. And with the
contrast in the conditions, we will split the discussion in West and
East of the Divide.

West of the Divide...Most areas are having a dry and seasonable day.
There are a few snow showers with some upslope flow around Grand
Targhee, but they are light and no impacts since they want the snow.
These will continue into the evening hours. The question is what
will happen with the main Pacific front and trough that will move
into the area on Wednesday. The models have come into somewhat
decent agreement in regards to timing of the system. All are slower
and keep almost all of the steady snow out until around noon and
many areas until after around 2 pm. They also agree on the timing of
the heaviest and steadiest snow, mainly from 3 pm through around
midnight, especially between 3 pm and 9 pm when the area gets some
extra lift from the left front quadrant of an 120 knot jet streak.
They also agree on the placement of the heaviest snow, mainly from
southwestern Yellowstone into northern Teton County. There are
differences in QPF though. The Weather Prediction Center amounts
look too high with the orographic effects, so we knocked those
amounts down somewhat. We do have some advisory level amounts in the
aforementioned areas. However, we will hold off on highlights for
impact reasons. Mainly, that the heaviest snow will fall over
southwestern Yellowstone Park, which is closed to vehicle traffic
right now; and the ski resorts that want the snow. In addition,
winds will not be very strong with this event, so blowing snow
should not be a huge concern. We will issue a Special Weather
Statement though for any travel concern. The heaviest snow should
end by midnight but lighter snow showers will continue through the
night and into Thanksgiving Day.

East of the Divide...The main concern here is wind. With the
approaching Pacific system, southwest flow will develop and with the
tightening pressure gradient winds will increase. This will
especially be the case from Muddy Gap through Casper tonight into
Wednesday. As for high winds, it is borderline. The GFS does have a
few 50 knot wind barbs at 700 millibars. However, the NAM and
European do not. There will be some downward forcing through from
the right front quadrant of an 120 knot jet streak though. Since it
will be a busy travel day and it could impact some main roads, we
will hoist a high wind watch for Natrona County only for now. There
could be a few high wind gusts in the Green Mountains, but these
would be only at the high elevations where impacts would be slim to
none this time of year. Winds should decrease following the passage
of the front as flow turns northwest.

As for snow, downsloping flow should limit it. There will be some
snow showers across northern Wyoming, especially in the Big Horn
range with some orographic enhancement. There will not be a lot of
moisture to work with though so amounts should remain light. As for
the lower elevations, the best chance would be in northern Johnson
County, especially late Wednesday night.

&&

.LONG TERM...

On Thursday, expect any snow over the northwest to be winding down
with less than an additional inch of accumulation.  Moving into
Friday, some ridging builds into the state with a high projected to
be centered off the California coast.  This ridge axis is forecasted
to be over the southern portion of Wyoming by Friday afternoon
with more of an east-west orientation than the more typical
north-south orientation. For Saturday the flow looks to become
more zonal. Winds may pick up, especially across the north with
models showing a clipper moving through Montana and the Dakotas.
There may be some flurries with this feature across the north, but
nothing of significance. This system may bump temperatures down
several degrees for Sunday before rebounding again on Monday.
Overall, expect temperatures a few degrees either side of normal
for the most part throughout the period.

&&

.AVIATION...18Z Issuance

Scattered snow showers across the west are decreasing or ending this
morning with ceilings lifting. Some mid to high clouds are likely to
persist across the western mountains in the vicinity of KJAC.
Elsewhere, mainly clear skies will continue today. A gusty west to
southwest wind will increase this afternoon, first impacting KRKS
and then KCPR after 00z. Tonight, expect a steady increase in wind
at KCPR through Wednesday morning, with southwest gusts approaching
40 kts.

&&

.FIRE WEATHER...

Other than some light snow showers in the western mountains, expect
dry conditions through Wednesday morning. A weather system
approaching from the west will bring snow showers to the western
mountains, especially from Wednesday afternoon into Wednesday
evening. Meanwhile, dry conditions will continue East of the Divide.
Strong to possible high winds will be possible from Muddy Gap
through Casper with breezy conditions in southern Wyoming. Relative
humidity will remain above critical levels. Mixing and smoke
dispersal will be generally fair to poor but good in the windier
locations.

&&

.RIW WATCHES/WARNINGS/ADVISORIES...
High Wind Watch from Wednesday morning through Wednesday
afternoon for WYZ020.

&&

SHORT TERM...Hattings
LONG TERM...Clayton
AVIATION...Myers
FIRE WEATHER...Hattings
Hazardous weather outlook, Nov 24, 1:24 PM MST, 13 hours 22 minutes before
Hazardous Weather Outlook
National Weather Service Riverton WY
124 PM MST Tue Nov 24 2020

WYZ001>020-022>030-252030-
Yellowstone National Park-Absaroka Mountains-Cody Foothills-
North Big Horn Basin-Southwest Big Horn Basin-
Southeast Big Horn Basin-Owl Creek and Bridger Mountains-
Bighorn Mountains West-Bighorn Mountains Southeast-
Northeast Johnson County-Southeast Johnson County-
Teton and Gros Ventre Mountains-Jackson Hole-
Wind River Mountains West-Wind River Mountains East-
Upper Wind River Basin-Wind River Basin-Lander Foothills-
Green Mountains and Rattlesnake Range-
Natrona County Lower Elevations-Casper Mountain-Star Valley-
Salt River and Wyoming Ranges-Upper Green River Basin Foothills-
Upper Green River Basin-South Lincoln County-
Rock Springs and Green River-Flaming Gorge-East Sweetwater County-
124 PM MST Tue Nov 24 2020

...High Wind Watch for Natrona County on Wednesday...

This Hazardous Weather Outlook is for Western and Central Wyoming.

.DAY ONE...Tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

Wednesday...Strong to potentially high winds possible from Muddy
Gap through Natrona County. Please see High Wind Watch for
details.

Wednesday and Thanksgiving Day...Snow likely mainly across the
west and northwest Wednesday and Wednesday night. The steadiest snow
should mostly end by Thanksgiving morning.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed tonight.

TEAM RIVERTON

Nearby

High Wind Warnings in Wyoming, 2020Every high wind warning in 2020

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.